Alert archive / California / Small Craft Advisories in 2021

Small Craft Advisory 18, NWS Los Angeles, CA

February 21, 2021

NWS Los Angeles, CA issued this small craft advisory at Feb 21, 2021, 8:17 PM PST. It took effect at Feb 22, 2021, 3:27 AM PST. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Feb 21, 2021, 8:17 PM PST (04:17 UTC)
In effect from
Feb 22, 2021, 3:27 AM PST
Expired
Feb 22, 2021, 2:07 PM PST
In force
11 hr
Issued by
NWS Los Angeles, CA

The text

As transmitted.

815 
WHUS76 KLOX 220417
MWWLOX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
817 PM PST Sun Feb 21 2021

PZZ650-655-221230-
/O.NEW.KLOX.SC.Y.0018.210222T1700Z-210222T2300Z/
East Santa Barbara Channel from Pt. Conception to Pt. Mugu CA
including Santa Cruz Island-
Inner waters from Point Mugu to San Mateo Pt. CA including Santa
Catalina and Anacapa Islands-
817 PM PST Sun Feb 21 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 9 AM TO 3 PM PST MONDAY...

* WHAT...Hazardous sea conditions.

* WHERE...Inner waters from East Santa Barbara Channel to Point
  Mugu to San Mateo Pt. CA including Santa Cruz Island, Santa
  Catalina, and Anacapa Islands.

* WHEN...From 9 AM to 3 PM PST Monday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...See the Coastal Waters Forecast (CWFLOX).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.
Check conditions prior to leaving safe harbor.

&&

$$

PZZ673-676-220530-
/O.CON.KLOX.SC.Y.0016.000000T0000Z-210222T0500Z/
Waters from Pt. Sal to Santa Cruz Island CA and westward 60 nm
including San Miguel and Santa Rosa Islands-
Outer waters from Santa Cruz Island to San Clemente Island to
60 NM offshore including San Nicolas and Santa Barbara Islands-
817 PM PST Sun Feb 21 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 PM PST THIS
EVENING...

* WHAT...Hazardous sea conditions.

* WHERE...Outer waters from Pt. Sal to Santa Cruz Island and from
  Santa Cruz Island to San Clemente Island westward 60 nm offshore
  including San Miguel, Santa Rosa, San Nicolas, and Santa Barbara
  Islands.

* WHEN...Until 9 PM PST this evening.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...See the Coastal Waters Forecast (CWFLOX).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.
Check conditions prior to leaving safe harbor.

&&

$$

PZZ670-220530-
/O.CON.KLOX.SC.Y.0016.000000T0000Z-210222T0500Z/
Point Piedras Blancas to Point Sal from 10 to 60 NM-
817 PM PST Sun Feb 21 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 PM PST THIS
EVENING...

* WHAT...Hazardous sea conditions.

* WHERE...Point Piedras Blancas to Point Sal from 10 to 60 NM.

* WHEN...Until 9 PM PST this evening.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...See the Coastal Waters Forecast (CWFLOX).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.
Check conditions prior to leaving safe harbor.

&&

$$
Kj
4 follow-up statements
789 
WHUS76 KLOX 220520
MWWLOX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
920 PM PST Sun Feb 21 2021

PZZ670-673-676-220630-
/O.EXP.KLOX.SC.Y.0016.000000T0000Z-210222T0500Z/
Point Piedras Blancas to Point Sal from 10 to 60 NM-
Waters from Pt. Sal to Santa Cruz Island CA and westward 60 nm
including San Miguel and Santa Rosa Islands-
Outer waters from Santa Cruz Island to San Clemente Island to
60 NM offshore including San Nicolas and Santa Barbara Islands-
920 PM PST Sun Feb 21 2021

...SMALL CRAFT ADVISORY HAS EXPIRED...

Hazardous conditions have diminished and no longer meet the 
criteria for a Small Craft Advisory. However, the winds and seas 
will remain elevated overnight and mariners are cautioned to check
conditions prior to leaving safe harbor... particularly near Point
Conception.

$$

PZZ650-655-221330-
/O.CON.KLOX.SC.Y.0018.210222T1700Z-210222T2300Z/
East Santa Barbara Channel from Pt. Conception to Pt. Mugu CA
including Santa Cruz Island-
Inner waters from Point Mugu to San Mateo Pt. CA including Santa
Catalina and Anacapa Islands-
920 PM PST Sun Feb 21 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 9 AM TO 3 PM PST
MONDAY...

* WHAT...Hazardous sea conditions.

* WHERE...Inner waters from East Santa Barbara Channel to Point
  Mugu to San Mateo Pt. CA including Santa Cruz Island, Santa
  Catalina, and Anacapa Islands.

* WHEN...From 9 AM to 3 PM PST Monday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...See the Coastal Waters Forecast (CWFLOX).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.
Check conditions prior to leaving safe harbor.

&&

$$
Kj
134 
WHUS76 KLOX 221127
MWWLOX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
327 AM PST Mon Feb 22 2021

PZZ650-655-222300-
/O.EXT.KLOX.SC.Y.0018.210222T1127Z-210222T2300Z/
East Santa Barbara Channel from Pt. Conception to Pt. Mugu CA
including Santa Cruz Island-
Inner waters from Point Mugu to San Mateo Pt. CA including Santa
Catalina and Anacapa Islands-
327 AM PST Mon Feb 22 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 3 PM PST THIS
AFTERNOON...

* WHAT...Hazardous wind and sea conditions.

* WHERE...Inner waters from Point Mugu to San Mateo Pt. CA 
  including Santa Catalina and Anacapa Islands and East Santa 
  Barbara Channel from Pt. Conception to Pt. Mugu CA including 
  Santa Cruz Island.

* WHEN...Until 3 PM PST this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...See the Coastal Waters Forecast (CWFLOX).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
341 
WHUS76 KLOX 222137
MWWLOX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
137 PM PST Mon Feb 22 2021

PZZ670-673-230545-
/O.NEW.KLOX.SC.Y.0019.210223T2000Z-210225T1100Z/
Point Piedras Blancas to Point Sal from 10 to 60 NM-
Waters from Pt. Sal to Santa Cruz Island CA and westward 60 nm
including San Miguel and Santa Rosa Islands-
137 PM PST Mon Feb 22 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM NOON TUESDAY TO 3 AM PST
THURSDAY...

* WHAT...Hazardous wind and sea conditions.

* WHERE...Point Piedras Blancas to Point Sal from 10 to 60 NM 
  and Waters from Pt. Sal to Santa Cruz Island CA and westward 
  60 nm including San Miguel and Santa Rosa Islands.

* WHEN...From noon Tuesday to 3 AM PST Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...See the Coastal Waters Forecast (CWFLOX).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ650-655-222300-
/O.CON.KLOX.SC.Y.0018.000000T0000Z-210222T2300Z/
East Santa Barbara Channel from Pt. Conception to Pt. Mugu CA
including Santa Cruz Island-
Inner waters from Point Mugu to San Mateo Pt. CA including Santa
Catalina and Anacapa Islands-
137 PM PST Mon Feb 22 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 PM PST THIS
AFTERNOON...

* WHAT...Hazardous wind and sea conditions.

* WHERE...Inner waters from Point Mugu to San Mateo Pt. CA 
  including Santa Catalina and Anacapa Islands and East Santa 
  Barbara Channel from Pt. Conception to Pt. Mugu CA including 
  Santa Cruz Island.

* WHEN...Until 3 PM PST this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...See the Coastal Waters Forecast (CWFLOX).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
532 
WHUS76 KLOX 222207
MWWLOX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
207 PM PST Mon Feb 22 2021

PZZ650-655-222315-
/O.CAN.KLOX.SC.Y.0018.000000T0000Z-210222T2300Z/
East Santa Barbara Channel from Pt. Conception to Pt. Mugu CA
including Santa Cruz Island-
Inner waters from Point Mugu to San Mateo Pt. CA including Santa
Catalina and Anacapa Islands-
207 PM PST Mon Feb 22 2021

...SMALL CRAFT ADVISORY IS CANCELLED...

Northeast winds had decreased for the nearshore waters as winds
turned back onshore this afternoon.

$$

PZZ670-673-230615-
/O.CON.KLOX.SC.Y.0019.210223T2000Z-210225T1100Z/
Point Piedras Blancas to Point Sal from 10 to 60 NM-
Waters from Pt. Sal to Santa Cruz Island CA and westward 60 nm
including San Miguel and Santa Rosa Islands-
207 PM PST Mon Feb 22 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM NOON TUESDAY TO
3 AM PST THURSDAY...

* WHAT...Hazardous wind and sea conditions.

* WHERE...Point Piedras Blancas to Point Sal from 10 to 60 NM 
  and Waters from Pt. Sal to Santa Cruz Island CA and westward 
  60 nm including San Miguel and Santa Rosa Islands.

* WHEN...From noon Tuesday to 3 AM PST Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...See the Coastal Waters Forecast (CWFLOX).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this small craft advisory went out at Feb 21, 7:57 PM PST, 20 minutes earlier.

Area forecast discussion, Feb 21, 7:57 PM PST, 20 minutes before
Area Forecast Discussion
National Weather Service Los Angeles/Oxnard CA
757 PM PST Sun Feb 21 2021

.SYNOPSIS...21/623 PM.

High pressure aloft over Southwest California will bring gusty
offshore winds and a warming trend through Monday. A couple of
inside slider troughs Tue through Wed and late this week  will
bring periods of gusty north to northeast winds to the region,
with locally strong Santa Ana winds possible Thursday.

&&

.SHORT TERM (SUN-WED)...21/754 PM.

Overall, models in good synoptic agreement through the short term
period. At upper levels, ridge will persist along the West Coast
through Monday with an inside slider expected across the interior
West on Tuesday/Wednesday. Near the surface, moderate offshore
flow will continue through Monday with a return of west to
northwest flow Tuesday/Wednesday.

Main short term issue will continue to be the gusty Santa
Ana winds that will focus across eastern Ventura and western
Los Angeles counties through Monday. Wind gusts this evening
have generally ranged between 25 and 40 mph, with local
gusts as high as 45 mph. Overnight into Monday morning, the
offshore pressure gradient is expected to increase, with LAX-
Daggett likely climbing to around -6 mb (as compared to -4.2 mb
this morning). Despite the stronger LAX-DAG offshore gradient
on Monday morning, the upper level support and northerly offshore
gradient (LAX-Bakersfield) will be weaker than today, so thinking
most areas will be gusting in the 30 to 50 mph range through
Monday morning, strongest in the mountains and foothills. Wind
advisories were extended until 3 pm Monday for the typical wind
prone mountain/valley areas of LA/Ventura counties. As usual with
Santa Ana events, northeasterly winds will remain weaker and more
localized across San Luis Obispo and Santa Barbara counties.
Warming trend will continue on Monday with warmest valley/inland
coastal areas climbing to around 80 degrees.

*** From previous discussion ***

For Monday night/Tuesday, the offshore gradient will continue to
weaken with onshore flow returning Tuesday afternoon. For Tuesday
and Wednesday, the previously mentioned inside slider will bring
increasing west to northwest winds to the area. By Wednesday
evening, there will be a chance of low-end advisory northerly
winds across the Santa Ynez Range and I-5 Corridor.

Other than the wind, the forecast is rather benign through
Wednesday. Skies will remain clear through Monday. For Monday
night and Tuesday, there will be some partly cloudy skies
(especially northern sections) as cirrus moves overhead. For
Tuesday night and Wednesday, mostly clear skies are anticipated
for most areas with a chance of some night and morning low
clouds/fog across the LA coastal plain.

As for temperatures, expect Monday to be the warmest days with
offshore flow and clear skies. Temperatures on Monday will top out
in the 70s to around 80s west of the mountains to the mid 60s to
mid 70s across interior sections. For Tuesday, expect some slight
cooling across the coasts/coastal valleys and slight warming
interior sections. On Wednesday, all areas will be a few degrees
cooler.

.LONG TERM (THU-SUN)...21/152 PM.

For the extended, models start out in good synoptic agreement, but
diverge late in the weekend. At upper levels, area remains under a
northwesterly flow Thursday/Friday. However for Saturday/Sunday,
the models diverge noticeably. The GFS drops another inside slider
across the Great Basin while the ECMWF cutoffs a low over the
area. Near the surface, moderate to locally strong offshore
gradients are expected Thursday with return of onshore gradients
Friday/Saturday before weak offshore gradients return on Sunday.

Forecast-wise, Thursday looks to be a rather breezy day with
both the GFS and ECMWF forecasting LAX-DAG gradient peaking
between -8.0 and -8.5 MB. Along with these strong gradients,
there will be some decent upper level support. So, expect another
round of moderate to locally strong Santa Ana winds across the
area. Wind advisories will be likely for many areas of Ventura and
Los Angeles counties with a chance of some warning level gusts in
the mountains and more favored valley locales. Once again, winds
will be weaker and more localized across San Luis Obispo and Santa
Barbara counties.

For Friday, expect weaker offshore flow in the morning, shifting
to onshore in the afternoon hours. Skies will remain mostly clear.
As for temperatures, expect some slight cooling west of the
mountains and slight warming interior.

For Saturday/Sunday, forecast confidence is low due to the
noticeable model differences. GFS solution would result in another
round of gusty north winds while the ECMWF solution would bring a
threat of some showers to the area. Given these differences, will
continue with previous forecast thinking, skewing the forecast
towards the dry GFS solution.

&&

.AVIATION...21/2359Z.

At 2355z at KLAX... There was no marine inversion at KLAX.

Overall... High confidence in the current TAFs. There will be
gusty north-northeast winds across the region, strongest in
eastern Ventura and western Los Angeles counties with areas of
moderate turbulence/UDDF and LLWS at times through 21z Monday.
Otherwise and elsewhere VFR conditions will prevail.

KLAX... High confidence in the current TAF. VFR conditions will
prevail throughout the forecast period. There will be no east winds
greater than 8 kts during the forecast period.

KBUR... High confidence in the current TAF. VFR conditions will
prevail throughout the forecast period.

&&

.MARINE...21/755 PM.

Across the outer waters... Winds and seas will continue at Small
Craft Advisory (SCA) level through this evening. Conditions will
diminish to below SCA level Monday and early Tuesday, then winds
and seas will increase to SCA level again by midday Tuesday and
continue at that level through at least Friday. There is a thirty
five percent chance that the wind will remain at or near SCA
level for the entire forecast period.

Across the nearshore waters of the Central Coast... Seas will be
near SCA level through tonight and again Tuesday through at least
Friday. There is a forty percent chance of SCA level wind
Wednesday through Friday. Conditions will likely be below SCA
level on Monday.

Across the inner waters south of Point Conception... Winds will be
at SCA level Monday morning and afternoon, especially from
Ventura to Malibu and out to the Channel Islands. Otherwise,
conditions will be below SCA level.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...High Surf Advisory in effect until 9 PM PST this evening for
      zones 34-35. (See LAXCFWLOX).
     Wind Advisory in effect until 3 PM PST Monday for zones
      40-41-44>46-53-54-88-547. (See LAXNPWLOX).
PZ...Small Craft Advisory in effect from 9 AM to 3 PM PST Monday
      for zones 650-655. (See LAXMWWLOX).
     Small Craft Advisory in effect until 9 PM PST this evening
      for zones 670-673-676. (See LAXMWWLOX).

&&

.HAZARD POTENTIAL OUTLOOK (WED-SUN).

Moderate to locally strong Santa Ana winds combined with lowering
humidities will bring the potential for elevated fire weather
conditions Wednesday night into Thursday.

&&

PUBLIC...Gomberg/Thompson
AVIATION...Gomberg
MARINE...Kj
SYNOPSIS...Gomberg

weather.gov/losangeles

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 22, 1:37 PM PSTSmall Craft AdvisoryLOX4 days

Nearby

Small Craft Advisories in California, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.